Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 24, 2023

August 24, 2023 · NWS MKX · 14 events in 5 counties and zones

Scattered strong to severe thunderstorms occurred along a passing area of low pressure and its cold front over southeast Wisconsin. Large hail and wind damage to trees was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered strong to severe thunderstorms occurred along a passing area of low pressure and its cold front over southeast Wisconsin. Large hail and wind damage to trees was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 24, 2:52 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 24, 2:52 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Thu Aug 24 2023

.SHORT TERM...
(Issued 352 PM CDT Thu Aug 24 2023)

Tonight through Friday night:

Lake breeze/weak surface front has worked its way through
Sheboygan, Ozaukee, and Milwaukee Counties, prompting a
cancellation of the Excessive Heat Warning in Milwaukee County.
Although a brief wobble of this boundary cannot be ruled out,
anticipating heat index values below 100 across the area. Boundary
is slowly progressing southwestward into Racine, but southwesterly
flow is preventing the frontal passage until later this evening,
leading to continued dangerous heat index values. Dangerous heat
remains across the area into this evening.

A few storms are developing in northern portions of the CWA this
evening as the cap breaks along the surface front and lake breeze.
In general, forcing is weak and convection is expected to be
short lived. Still, a couple gustier storms and small hail cannot
be ruled out. Frontal boundary will progress southwestward
through the region through the overnight hours tonight. Expect low
temperatures in the upper 60s.

Dewpoints are expected to remain in the 60s overnight tonight,
with winds decreasing into the late overnight hours. Patchy fog is
therefore possible in southwestern Wisconsin.

A weak warm front will lift into the area Friday morning,
lingering into the afternoon before cold air advection takes
precedence overnight. Slight chances for showers and thunderstorms
are expected throughout the day Friday into Friday evening before
the front clears the region. Expect high temperatures in the lower
to middle 80s, with lows in the lower 60s.

MH

&&

.LONG TERM...
(Issued 352 PM CDT Thu Aug 24 2023)

Saturday through Thursday:

Temperatures will be cooler than in previous days moving into the
weekend, with high pressure bringing drier conditions.

On Monday, temperatures will warm slightly with an oncoming trough
and low pressure system. Monday evening transitioning into
Tuesday morning will see the passage of a cold front, with
associated chances of rain on Monday evening.

For the remainder of the forecast period, high pressure will move
in behind the retreating low pressure system. Wednesday
temperatures will remain cooler, and increase moving into
Thursday.

Gertonson

&&

.AVIATION...
(Issued 352 PM CDT Thu Aug 24 2023)

A few showers and storms are developing as a weak cold front
drapes southward across central Wisconsin and the lake breeze
pushes inland. Generally VFR conditions, with local MVFR
conditions in areas of showers and thunderstorms and near the
lakeshore. Frontal passage this evening into tonight will lower
ceilings to IFR overnight. Patchy fog is also possible overnight,
especially in southwestern Wisconsin where humidity values remain
higher and winds decrease during the overnight hours.

Friday, expect ceilings to slowly rise into MVFR conditions by
midday and into VFR during the afternoon. A few showers and
thunderstorms are possible along a weak warm front during the
afternoon and evening, although coverage looks to remain
scattered to isolated.

Generally light northerly winds are expected throughout the time
frame.

MH

&&

.MARINE...
(Issued 352 PM CDT Thu Aug 24 2023)

Low pressure will sink southeastward away from the lake this
evening, with breezy, northerly winds increasing this evening into
tonight. Areas of dense fog this evening across southern portions
of the lake will become patchy as winds increase overnight. In
addition, a few showers and thunderstorms are expected into this
evening. High pressure will then bring lighter winds on Friday,
with northerly winds picking back up Friday night into Saturday as
high pressure builds over Ontario. A few thunderstorms are
possible Friday afternoon into Friday night.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-
     WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
     WIZ072 until 7 PM Thursday.

     Heat Advisory...WIZ046-WIZ047-WIZ051 until 7 PM Thursday.

LM...Dense Fog Advisory...LMZ643-LMZ644-LMZ645-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ870-LMZ872-LMZ874-LMZ876 until 5 PM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 24, 1:15 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
215 PM CDT Thu Aug 24 2023

WIZ046-047-051-052-056>060-062>072-251915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Dangerously hot and humid conditions are expected across southern
Wisconsin again today, with max heat indices of 110 to 115
degrees across much of the area.

An isolated thunderstorm or two cannot be ruled out this evening
in far southeastern Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a slight chance for thunderstorms Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-251915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Areas of dense fog are expected into this evening. A Dense Fog
Advisory has been issued and is in effect through 5 PM CDT.
Patchy fog is expected again tonight, so an extension to this
advisory is possible.

An isolated thunderstorm or two cannot be ruled out this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a slight chance for thunderstorms Friday evening.

Breezy northeast winds and building waves may reach Small Craft
Advisory levels on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Patchy fog will be possible across the lake today into tonight.
Areas of dense fog are expected into this evening. A Dense Fog
Advisory is in effect through 5 PM CDT in portions of southern
Lake Michigan. Patchy fog may remain into the overnight hours,
with an extension to this advisory possible.

There is a slight chance for thunderstorms this evening across
southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There will be a small chance for storms again Friday afternoon and
evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 24, 2:52 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Thu Aug 24 2023

WIZ058-242115-
Dodge WI-
352 PM CDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of southeastern Dodge
County through 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hustisford, or near Juneau, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Juneau, Hustisford, Ashippun, Rubicon, Lebanon, Woodland, Neosho,
Richwood, and Clyman.

This includes Wisconsin Highway 26 between mile markers 47 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 8881 4341 8874 4337 8843 4320 8844
TIME...MOT...LOC 2052Z 286DEG 23KT 4331 8868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MARQUARDT

The radar

The Milwaukee radar (KMKX), 38 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Waukesha

When
August 24, 3:17 PM CST
Where
Waukesha County, 2.05 mi SE of Calhoun
Measured
0.75 in hail
Reported by
Public
Coordinates
43.000, -88.090

Hail, Milwaukee

When
August 24, 4:10 PM CST
Where
Milwaukee County, 1.01 mi E of Franklin Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.870, -87.980

Hail, Milwaukee

When
August 24, 4:13 PM CST
Where
Milwaukee County, 0.51 mi E of Franklin Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -87.990

Hail, Milwaukee

When
August 24, 4:15 PM CST
Where
Milwaukee County, 1.23 mi NW of Rawson
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.860, -87.900

Hail, Racine

When
August 24, 4:25 PM CST
Where
Racine County, 0.69 mi N of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -87.930

Thunderstorm Wind, Racine

When
August 24, 5:00 PM CST
Where
Racine County, 1.23 mi NE of Downtown Racine
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
42.730, -87.780

Multiple trees and branches down across Racine, some landing on power lines.

Thunderstorm Wind, Jefferson

When
August 24, 5:15 PM CST
Where
Jefferson County, 0.51 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.000, -88.810

Multiple trees down across Jefferson.

Hail, Jefferson

When
August 24, 5:25 PM CST
Where
Jefferson County, 0.51 mi W of Ft Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -88.860

Thunderstorm Wind, Jefferson

When
August 24, 5:28 PM CST
Where
Jefferson County, 1.71 mi SE of Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.910, -88.830

Approximately a 2 foot diameter tree blown over.

Thunderstorm Wind, Jefferson

When
August 24, 5:30 PM CST
Where
Jefferson County, 0.51 mi E of Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.930, -88.840

Multiple trees down across Fort Atkinson.

Hail, Jefferson

When
August 24, 5:32 PM CST
Where
Jefferson County, 3.42 mi SE of Ft Atkinson Muni Arp
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -88.780

Thunderstorm Wind, Walworth

When
August 24, 5:44 PM CST
Where
Walworth County, 1.01 mi E of Whitewater
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.830, -88.710

Approximately a 1 foot diameter branch fell onto a sidewalk.

Thunderstorm Wind, Walworth

When
August 24, 6:45 PM CST
Where
Walworth County, 3.69 mi NW of Delavan Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
42.680, -88.660

Multiple reports of tree damage northwest of Delavan. A shed was also damaged.

Thunderstorm Wind, Walworth

When
August 24, 6:58 PM CST
Where
Walworth County, 1.47 mi NNW of Darien
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.620, -88.710

Some tree damage noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130785, 1130786, 1130787, 1130788, 1130789, 1130793, 1130794, 1130790, 1130795, 1130796, 1130791, 1130797, 1130798, 1130799.